Hail, Crook
- When
- July 8, 3:45 PM MST
- Where
- Crook County, Colony
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.920, -104.200
A severe thunderstorm moved across eastern Crook County into western South Dakota, producing hail almost to golf ball size from Colony to Beulah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved across eastern Crook County into western South Dakota, producing hail almost to golf ball size from Colony to Beulah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 12:20 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 120 PM MDT SUN JUL 8 2007 .DISCUSSION...CONVECTION CONTINUES TO INCREASE IN COVERAGE ACRS OUR WRN ZONES AS SHORT WAVE ENERGY PUSHES ACRS SERN MT/WY. ENVIRONMENTAL SHEAR IS NOT THAT IMPRESSIVE...BUT STEEP LAPSE RATES AND UPSLOPE BL FLOW WILL AID DEEP/STRONG UPDRAFTS. HAIL WOULD BE THE MAIN THREAT FOR ANY STORMS THAT COULD BECOME SEVERE. LATER TONIGHT...CONVECTION SHOULD WAIN DUE TO COMBINATION OF LOSS OF INSOLATION AND UPR TROF SHIFTING EAST OF THE REGION. MONDAY...RETURN FLOW WILL COMMENCE AS SFC HIGH PUSHES INTO THE UPR MIDWEST. MID LVL LAPSE RATES WILL REMAIN STEEP...WITH SUFFICIENT MOISTURE AND UPR LVL ENERGY EMBEDDED IN NW FLOW TO PRODUCE DIURNALLY DRIVEN CONVECTION SO HAVE UPPED POPS ACCORDINGLY. MID LVL WINDS WILL NOT BE PARTICULARLY STRONG...BUT SHOULD BE JUST ENOUGH FOR SOME ROTATING UPDRAFTS...SO SPC HAS PLACED MUCH OF OUR AREA IN A SLIGHT RISK. TUESDAY...CDFNT WILL QUICKLY ADVANCE ACRS THE CWFA EARLY IN THE DAY BRINGING AN END TO ANY PCPN. GUSTY NW WINDS WILL BRING MUCH COOLER AIR INTO THE REGION WITH MOST AREAS REMAINING IN THE 70S...SOME 60S IN THE BLKHLS. EXTENDED...NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN PLAINS THROUGH THE LONG TERM. TEMPERATURES WILL REMAIN MILD THROUGH THE WORK WEEK WITH HIGHS MOSTLY IN THE 70S MIDWEEK...AND THE 80S AND 90S TOWARD THE END OF THE WEEK. GENERALLY DRY WEATHER IS EXPECTED. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL AFFECT ALL TWEB ROUTES AND TAF SITES THIS AFTERNOON AND EVENING. CONVECTION SHOULD WANE AFTER MIDNIGHT. MVFR CLOUD DECK IS PROGGED TO MOVE INTO THE SD PLAINS EARLY TOMORROW MORNING...BUT SHOULD DISSIPATE BY MID TO LATE MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/CALDERON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 513 AM MDT SUN JUL 8 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 513 AM MDT (613 AM CDT) SUN JUL 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL END ACROSS NORTHWEST SOUTH DAKOTA THIS MORNING. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
141 PM MDT SUN JUL 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 9 WSW HILL CITY 43.87N 103.74W
07/08/2007 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
HAIL LASTED FROM 115 PM TO 130 PM.
&&
WETENKAMPThe Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33128, 33130, 33131.